New Mexico, 2019

Hail and Damaging Winds in New Mexico, June 1, 2019

June 1, 2019 · NWS ABQ · 10 events in 7 counties and zones

An upper level storm system centered over southern California drew abundant low level moisture into the eastern plains of New Mexico on June 1, 2019. Deep moisture combined with an unstable atmosphere allowed storms to first develop along a sharp dryline over central New Meixco.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level storm system centered over southern California drew abundant low level moisture into the eastern plains of New Mexico on June 1, 2019. Deep moisture combined with an unstable atmosphere allowed storms to first develop along a sharp dryline over central New Meixco. The storms quickly became severe as they moved northeast with large hail and high wind gusts. Quarter sized hail was reported across portions of eastern New Mexico, including Guadalupita, Clayton, Picacho, and Roswell, and brief strong wind gusts of 50 to 60 mph were recorded across Curry and Roosevelt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 10:10 AM MST, 29 minutes earlier.

Area forecast discussion, Jun 1, 10:10 AM MST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1110 AM MDT Sat Jun 1 2019

.AVIATION...
18Z TAF CYCLE
The primary focus today will be severe convection along and east of
the central mt chain, particularly in the window from 20Z to 03Z.
Convective activity within the RGV and surrounding higher terrain
will produce strong and erratic outflow wind gusts while the activity
in the east will be capable of producing large hail, damaging winds,
and perhaps a tornado or two. Once convective activity shifts east
into the plains overnight an area of low cigs is expected to develop
in its wake. Areas around KLVS and KTCC will be most favorable for
MVFR low cigs with perhaps some SHRA and patchy fog around sunrise.
Another round of severe storms is possible on Sunday over eastern NM.

Guyer

&&

.PREV DISCUSSION...243 AM MDT Sat Jun 1 2019...
.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected for portions
of eastern New Mexico through the middle of next week. Some storms
may be severe with large hail and damaging winds, though an tornado
cannot be ruled out. Best chances for severe weather will be today
through Monday. Heavy rain and flooding will also become an
increasing concern as storms roll over the same areas repeatedly.
Thunderstorms will be possible across western New Mexico today and
Monday as well. These storms may produce gusty winds. Temperatures
will remain at or below normal for the next seven days.
/evening
&&

.DISCUSSION...
An active pattern remains forecast over the next few days as abundant
low level moisture remains in place across eastern NM and an upper
level low pressure system remains over southern CA. Weak
perturbations in southwest flow aloft should help trigger storms
each afternoon.

For today, storms are expected to develop early this afternoon and
shift east/northeast. Storms roughly north of I-40 look to become
multicellular rather quickly thanks to lower effective shear values.
Hail will be the main threat with these storms initially, but as
they grow upscale as they shift toward Texas/Oklahoma, winds will
become more of a threat. Further south, storms look to have the
potential to remain more discrete initially with greater instability
present and effective shear values AOA 35kts. Thus, potential for
severe weather seems somewhat greater here.

What happens on Sunday will largely depend on what happens today. If
cloud cover persists, or if remnant boundaries are present, it will
change the outlook some. For now, potential for severe weather exists
again across eastern NM. The dryline will be sharper than today near
or just east of the central mountain chain as dry southwest flow
mixes to the surface across the west. Flow at the surface should be
backed more than today and CAPE values will be higher. Models are
hinting at two areas of storm development. The first near/east of the
Sangre de Cristo Mountains which again looks to grow upscale and
organize as it moves across northeast NM. Hail and damaging winds
should be the main threats with these storms. The second is along the
east slopes of the south central mountains, much like last night.
These storms again will have the potential to remain more discrete
initially before shifting eastward toward Texas.

And then there's Monday, and again, it should go without saying that
it will depend on how today and tomorrow shake out. Overall though,
the pattern will be similar to today and Sunday. Thus, a severe
weather threat will exist across eastern NM with moist upslope flow.

By Tuesday, the upper low will be scooting across the southern AZ
border. Models are suggesting that the low level moisture will mix
out somewhat more than previous days with a slightly more westerly
component to the winds. This remains to be seen, but even still,
moisture values will remain quite high across the plains.
Interestingly though, the GFS remains quite bullish at breaking out
widespread precip across the plains, while the ECMWF breaks out
little QPF.

The low will cross over NM from southwest to northeast on Wednesday,
a bit earlier than thought previously. Thunderstorms will remain in
the forecast across the north and east, but behind the system on
Thursday, drier air will be marching into NM, significantly limiting
thunderstorm potential. Perhaps even a few dry days are in store for
the east at the end of next week.

What about western NM? A few thunderstorms will be possible today
mainly along and east of the ContDvd. Gusty winds will be possible
with these storms as suggested by the large inverted-V forecast
soundings. Sunday should just feature breezy southwest winds but not
much, if any, storms. However, Monday should be more like today, with
a few storms with gusty winds possible.

34

&&

.FIRE WEATHER...
The weather will be dominated by low level, moist flow from the
south through the middle of next week, thanks to a stalled upper low
over CA. It will take until Wednesday for the low to reach NM. This
will result in daily rounds of showers and thunderstorms each
afternoon into the night through Wednesday. Storms in the west will
be a mixture of dry and wet, with strong and gusty outflow winds
possible the closer to AZ you go. Storms in the east will be wet with
heavy rain in many of the storms. The closer to the TX border, the
greater the threat for severe weather with large hail and damaging
wind gusts and potentially an isolated tornado. Brief drying in the
mid levels Sunday will cut back on convection in the west. The most
active days in the east will be this weekend and perhaps early next
week. The most widespread convection looks to be Monday through
Wednesday with the approach and passage of the upper low. A drying
trend will begin Thursday and continue into next weekend. It may take
until next Saturday before the forecast area is completely free of
rain.

There will be no critical fire weather conditions through the next
seven days and no widespread poor ventilation. High Haines will
favor the west through mid-week. Moderate or lower Haines is
forecast for Thursday, then widespread moderate to high values are
expected Friday into next weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 1, 1:54 AM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Sat Jun 1 2019

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon and evening across
eastern New Mexico. Damaging wind gusts and large hail are the main
threats with these storms. Additionally, thunderstorms west of the
central mountain chain may also result in gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily rounds of showers and thunderstorms are expected through mid
week across eastern New Mexico. Some storms will be severe with large
hail and damaging winds, though a tornado is also possible. The
potential for severe weather is greatest through Monday. Also, any
area that sees repeated rounds of heavy rainfall will be at risk for
localized flooding.

Meanwhile, across central and western New Mexico, a mix of wet and
dry storms may produce gusty and erratic winds on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Jun 1, 10:23 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1123 AM MDT Sat Jun 1 2019

NMZ521-522-011800-
Sandia/Manzano Mountains-Estancia Valley-
1123 AM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES UNTIL NOON MDT...

At 1123 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sedillo, or 14 miles northwest of Moriarty, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgewood, Cedar Grove and Golden.

This includes Interstate 40 between Mile Markers 184 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3527 10607 3523 10606 3524 10600 3523 10600
      3504 10617 3512 10631 3527 10625 3527 10624
      3531 10623
TIME...MOT...LOC 1723Z 202DEG 15KT 3514 10624

CA
Special weather statement, Jun 1, 10:35 AM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1135 AM MDT Sat Jun 1 2019

NMZ515-011800-
East Slopes Sangre de Cristo Mountains-
1135 AM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
NOON MDT...

At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm near
Coyote Creek State Park, or 10 miles northeast of Mora, moving
northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyote Creek State Park, Luceros, Guadalupita and El Turquillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3600 10525 3610 10534 3624 10521 3612 10503
TIME...MOT...LOC 1735Z 214DEG 5KT 3610 10523

CA

The radar

The Albuquerque radar (KABX), 181 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
June 1, 10:39 AM MST to 10:52 AM MST
Where
Mora County, 0.69 mi S of Guadalupita
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.140, -105.240

Half dollar size hail reported in Guadalupita.

Hail, Santa Fe

When
June 1, 11:15 AM MST to 11:19 AM MST
Where
Santa Fe County, 4 mi W of Madrid
Measured
1 in hail
Reported by
Social Media
Coordinates
35.420, -106.220

Quarter size hail reported near Madrid.

Hail, Union

When
June 1, 11:18 AM MST to 11:35 AM MST
Where
Union County, 0.69 mi N of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.460, -103.180

Nickel to quarter size hail reported in Clayton.

Hail, Union

When
June 1, 11:18 AM MST to 11:35 AM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.450, -103.170

Nickel to quarter size hail reported in Clayton.

Thunderstorm Wind, Socorro

When
June 1, 12:44 PM MST to 12:47 PM MST
Where
Socorro County, 0.57 mi W of San Acacia
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.250, -106.910

Thunderstorm outflow wind gusts up to 60 mph were reported near San Acacia.

Hail, Union

When
June 1, 1:03 PM MST to 1:08 PM MST
Where
Union County, 0.55 mi E of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.630, -103.120

Quarter size hail reported in Seneca.

Hail, Lincoln

When
June 1, 3:00 PM MST to 3:12 PM MST
Where
Lincoln County, 0.58 mi E of Picacho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.350, -105.140

Hail up to the size of quarters covered U.S. 380 near Picacho.

Hail, Chaves

When
June 1, 3:34 PM MST to 3:39 PM MST
Where
Chaves County, 20.78 mi W of Roswell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.370, -104.880

Quarter size hail reported west of Roswell.

Thunderstorm Wind, Curry

When
June 1, 6:00 PM MST to 6:15 PM MST
Where
Curry County, Melrose
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.430, -103.630

Thunderstorm wind gusts tore off a large section of roofing from a barn in Melrose. A nearby Melrose RAWS site recorded a peak wind gust of 61 mph. Damage amounts are a rough estimate.

Thunderstorm Wind, Curry

When
June 1, 6:27 PM MST to 6:33 PM MST
Where
Curry County, 3.45 mi N of (Cvs)cannon Afb
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.430, -103.320

Thunderstorm outflow winds up to 59 mph were recorded near Cannon Air Force Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816221, 816222, 816223, 816225, 816226, 816227, 817694, 816232, 816235, 816236.